Lightning, Clay
- When
- August 23, 7:00 PM CST to 7:01 PM CST
- Where
- Clay County, Flora
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -88.480
Lightning struck a house on the west edge of Flora causing a small fire.
An isolated strong thunderstorm tracked across Clay County during the evening of August 23rd. Strong, gusty winds of around 60 mph blew a few large tree branches down in Flora.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An isolated strong thunderstorm tracked across Clay County during the evening of August 23rd. Strong, gusty winds of around 60 mph blew a few large tree branches down in Flora. In addition, lightning struck a home and caused a small fire in Flora.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 23, 5:00 PM CST, 2 hours earlier.
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 600 PM CDT Sat Aug 23 2014 .SHORT TERM...(This evening through Sunday) ISSUED AT 319 PM CDT SAT AUG 23 2014 Southern flank of morning thunderstorm complex continues to impact the northeast KILX CWA around Champaign and Danville this afternoon, with only minimal development noted further southwest along the trailing outflow boundary. Models have once again handled the situation poorly, with the NAM/GFS being too aggressive with convective development and the HRRR keeping system too far north. Think storms will gradually push into Indiana over the next 3 to 4 hours, followed by only isolated convection across the eastern CWA early this evening. Once daytime instability wanes, dry conditions are expected overnight. With clearing skies and light winds, fog will likely develop late tonight into Sunday morning. Forecast soundings and numeric guidance both suggest at least some restriction to visibilities, and based on what happened last night, think its prudent to carry patchy fog late tonight. Upper ridge axis will continue to control the weather across central Illinois on Sunday, providing hot and mainly dry conditions. Some models are hinting that widely scattered convection may fire along the Indiana border by afternoon, but think this is a bit overdone. Will only maintain slight chance PoPs across the far southeast, with dry weather elsewhere. High temperatures will reach the lower 90s, resulting in heat index values of 100 to 105 degrees. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 319 PM CDT SAT AUG 23 2014 Medium range models are generally in good agreement for the first few days of next week, then they digress pretty rapidly for two reasons. First is the difference in solutions involving the speed and strength of the upper level trough expected to move from the Rockies to Midwest. This looks like it is being caused by the second main difference, which is a lot of uncertainty with the speed and motion of a pending tropical system in the western Atlantic. These tropical systems tend to back up the west-east progression of weather systems in the middle U.S. Thus, there is a greater than normal level of uncertainty with the forecast for Wednesday through the end of the week. In the nearer term period for Monday and Tuesday, it appears likely that the hot and humid conditions will continue. Monday could end up being one of the hottest days with highs from 93-95 in central IL and 91-93 in east/southeast IL. This will keep heat index values in the 105-108 range in much of central and southeast IL, so will keep the heat advisory going through Monday. Considered extending the advisory into Tuesday, but will hold off for now since there is some level of uncertainty as to the amount of increasing cloudiness during the day, which could keep temps down just a bit. The movement of a cold front, associated with aforementioned approaching upper level trough, will really depend on the east coast tropical system. The most likely scenario, which is not really handled very well by any model, is that the front will slowly approach - and may even get hung up in central IL for a day or two. Thus, will stick with a prolonged period of scattered showers/t-storms Wednesday into Friday. The cloudiness associated with this rain potential will keep temperatures down in the 80s, ending the stretch of hot weather. However, longer term trends indicate the possibility that we may see a return to very warm conditions for Labor Day weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 600 PM CDT SAT AUG 23 2014 VFR conditions will prevail thru this evening with fog development the main forecast concern late tonight thru early Sunday morning with some MVFR and local IFR cigs and vsbys in the 10z-13z time frame, especially at CMI and BMI. Storms were occurring to the east and south of the TAF sites late this afternoon and should remain there into early this evening. A bit concerned about an outflow boundary stretching from Shelbyville northwest to just north of SPI. However, have not seen any development in that location over the past few hours with the newly developed storms further south. Any fog that does form late tonight should begin to lift between 13 and 15z with VFR conditions expected for the remainder of the period. Surface winds will be from and easterly direction at 4 to 8 kts until sunset and then a light east to southeast wind is expected after that with speeds of 5 kts or less. Southeast winds will prevail on Sunday at 10 kts or less. && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY until 7 PM CDT Monday FOR ILZ042-047>054-056- 061>063-066>068-071>073. HEAT ADVISORY from Noon Sunday to 7 PM CDT Monday FOR ILZ036-040- 041. && SHORT TERM...BARNES LONG TERM...MILLER AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT SAT AUG 23 2014 ILZ027>031-037-038-043-241100- DE WITT-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 321 PM CDT SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID CONDITIONS WILL PREVAIL INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL CLIMB INTO THE LOWER 90S AND PEAK HEAT INDEX VALUES WILL RISE ABOVE THE 100 DEGREE MARK SUNDAY THROUGH TUESDAY. THUNDERSTORM CHANCES RETURN TUESDAY THROUGH THURSDAY...AS THE HEAT DIMINISHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ036-040-041-241100- FULTON-MASON-SCHUYLER- 321 PM CDT SAT AUG 23 2014 ...HEAT ADVISORY IN EFFECT FROM NOON SUNDAY TO 7 PM CDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID CONDITIONS WILL PREVAIL INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL CLIMB INTO THE LOWER 90S AND PEAK HEAT INDEX VALUES WILL RISE ABOVE THE 100 DEGREE MARK SUNDAY THROUGH TUESDAY. THUNDERSTORM CHANCES RETURN TUESDAY THROUGH THURSDAY...AS THE HEAT DIMINISHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ044>046-055-057-241100- CHAMPAIGN-DOUGLAS-EDGAR-PIATT-VERMILION- 321 PM CDT SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL EXIT EAST-CENTRAL ILLINOIS LATE THIS AFTERNOON. ONLY ISOLATED THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID CONDITIONS WILL PREVAIL INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL CLIMB INTO THE LOWER 90S AND PEAK HEAT INDEX VALUES WILL RISE ABOVE THE 100 DEGREE MARK SUNDAY THROUGH TUESDAY. THUNDERSTORM CHANCES RETURN TUESDAY THROUGH THURSDAY...AS THE HEAT DIMINISHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ042-047>054-056-061>063-066>068-071>073-241100- CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM- JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND- SANGAMON-SCOTT-SHELBY- 321 PM CDT SAT AUG 23 2014 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK. HIGH TEMPERATURES WILL CLIMB INTO THE LOWER TO MIDDLE 90S WITH PEAK HEAT INDEX VALUES AROUND 105 DEGREES FROM SUNDAY THROUGH MONDAY. THUNDERSTORM CHANCES RETURN WEDNESDAY THROUGH THURSDAY NIGHT...AS THE HEAT DIMINISHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
203 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HEAVY RAIN KNOXVILLE 40.91N 90.29W
08/23/2014 M1.49 INCH KNOX IL MESONET
&&
BARNESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CDT SAT AUG 23 2014
ILZ068-073-232330-
CRAWFORD-LAWRENCE-
536 PM CDT SAT AUG 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 630 PM CDT...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIRDS...OR 11 MILES NORTHEAST OF
LAWRENCEVILLE...MOVING SOUTHEAST AT 10 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL
RAINFALL WHICH MAY CAUSE PONDING ON AREA ROADWAYS AND FREQUENT CLOUD TO
GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...PINKSTAFF AND LAWRENCEVILLE
AIRPORT.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3869 8752 3867 8755 3870 8759 3887 8774
3899 8757 3895 8751 3890 8752 3889 8754
3886 8754 3885 8752 3882 8752 3879 8749
3874 8749
TIME...MOT...LOC 2236Z 329DEG 10KT 3885 8759
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
721 PM CDT SAT AUG 23 2014
ILZ071-240115-
CLAY-
721 PM CDT SAT AUG 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 815 PM CDT...
AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STEPHEN FORBES STATION...OR 12 MILES WEST OF
FLORA...MOVING SOUTHEAST AT 15 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME AND FREQUENT CLOUD TO
GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
XENIA...
FLORA...
LOUISVILLE...
FLORA...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3860 8870 3861 8871 3883 8870 3891 8855
3860 8827
TIME...MOT...LOC 0021Z 328DEG 13KT 3873 8868
SMITHThe Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a house on the west edge of Flora causing a small fire.
Several large tree branches were blown down in Flora, including one that landed on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540134, 540135.